Texas, 2010

High Wind in Texas, November 22, 2010

November 22, 2010 · NWS MAF · 2 events in 1 county or zone

Persistent brisk westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Persistent brisk westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 22, 4:45 AM MST, 15 minutes earlier.

Area forecast discussion, Nov 22, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CST MON NOV 22 2010

.DISCUSSION...
THE 12Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT ALL LOCAL TERMINALS THROUGH THE
NEXT 24 HOURS. BREEZY WESTERLY WINDS HAVE ALREADY INITIATED AT
KCNM. LIGHT SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO
BECOME WEST/SOUTHWEST...AND INCREASE TO THE 15-20 KNOT RANGE...
WITH A FEW GUSTS TO 25-30 KNOTS ACROSS MOST OTHER LOCATIONS BY
16-17Z. BREEZY CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON
BEFORE WINDS DROP DOWN TO LESS THAN 10 KNOTS BY 00Z. STRONG WINDS
AND SEVERE TURBULENCE WILL LIKELY CONTINUE THROUGH LATE THIS
AFTERNOON IN THE VICINITY OF THE GUADALUPE MOUNTAINS.

&&

.PREV DISCUSSION... /ISSUED 401 AM CST MON NOV 22 2010/

DISCUSSION...
BROAD UPPER TROUGH OVER WESTERN U.S. WILL SWING ACROSS THE ROCKIES
TODAY BRINGING ANOTHER WINDY DAY TO THE AREA.  UPPER FLOW WILL
BECOME ZONAL TONIGHT BUT SECOND TROUGH WILL DIVE DOWN ACROSS THE
WEST COAST AND SWING ACROSS THE ROCKIES EARLY WEDNESDAY... WITH A
SOUTHERN LOBE OF THIS TROUGH PASSING ACROSS NEW MEXICO MIDDAY
THURSDAY.  BY FRIDAY THIS TROUGH WILL HAVE PASSED TO THE GULF COAST
LEAVING WEST TEXAS AND SOUTHEAST NEW MEXICO IN A MILD AND INACTIVE
PATTERN FOR A FEW DAYS.  THE NEXT IN A SERIES OF UPPER TROUGHS WILL
IMPACT THE AREA BY NEXT SUNDAY.  SO FAR THESE TROUGHS HAVE ONLY BEEN
WIND PRODUCERS.

GUADALUPES DID HIT HIGH WIND CRITERIA YESTERDAY BUT HAVE DROPPED OFF
OVERNIGHT.  MODELS SHOW A STRONGER MOUNTAIN WAVE SIGNATURE TODAY SO
EXPECT WIND TO BE A LITTLE HIGHER FOR THE GUADALUPES.  WILL CONTINUE
WITH HIGH WIND WARNING AND BUMP UP GUSTS SLIGHTLY.  STILL HAVE GOOD
LOW LEVEL MOISTURE WITH DEWPOINTS INTO THE 50S OVER THE EAST...
COULD EVEN SEE A LITTLE BRIEF FOG... WHILE WEST OF THE TROUGH
DEWPOINTS REMAIN IN THE 20S.  A SURFACE LOW OVER SE KANSAS WILL MOVE
EAST TODAY DRAGGING A WEAK PACIFIC FRONT THROUGH THE AREA.  THIS
WILL ALLOW FOR A WEST WIND TO PUSH THE LOW LEVEL MOISTURE EASTWARD
AND PROVIDE A FEW DEGREES OF COOLING.

TEMPERATURES TUESDAY AND WEDNESDAY CONTINUE TO LOOK ABOVE NORMAL AND
IN THE 70S AS A SOUTH WIND RETURNS... BUT A STRONG COLD FRONT
THURSDAY WILL BRING MUCH COLDER AIR TO THE REGION.  ETA WANTS TO
DRAG ANOTHER PACIFIC FRONT WITH A WEST WIND THROUGH EARLY THURSDAY
WITH THE COLDER AIR COMING DOWN LATER... WHILE GFS BRINGS MORE OF A
TRUE POLAR FRONT THURSDAY WITH A NORTH TO NORTHEAST WIND.  WILL LEAN
TOWARD GFS.  LATEST MEX CALLING FOR A LOW FRIDAY MORNING OF 18 AT
MAF... MUCH OF THIS WILL BE BECAUSE OF VERY DRY AIR WHICH WILL ALLOW
FOR EXCESSIVE RADIATIONAL COOLING UNDER THE CLEAR SKIES.  THIS VERY
DRY AIR WILL ALSO ALLOW FOR A QUICK WARM UP IN TEMPERATURES FRIDAY
WITH HIGHS CLIMBING WELL INTO THE 50S... WITH 60S SATURDAY AND
SUNDAY.

WEDNESDAY COULD BE WINDY OVER THE NORTHERN HALF OF THE AREA...
BUMPED UP WIND A FEW KNOTS... COULD HAVE ANOTHER HIGH WIND EVENT FOR
THE GUADALUPES.  FIRE WX CONCERNS WILL BE ADDRESSED BELOW.

FIRE WEATHER...
DRY WEST/SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY. 40-50 KNOT WIND SPEEDS AT THE 10000 FT
AGL LEVEL WILL CONTINUE TO SPREAD OVER THE REGION THROUGH THIS
AFTERNOON...AND WITH AFTERNOON HEATING/MIXING...20 FT WIND SPEEDS
ARE EXPECTED TO INCREASE TO 15-20 MPH...WITH A FEW GUSTS OVER 30 MPH
ACROSS THE PLAINS. VERY WINDY CONDITIONS WILL LIKEWISE CONTINUE IN
THE MOUNTAINS...ESPECIALLY THE HIGHER ELEVATIONS OF THE GUADALUPE
MOUNTAINS. DRIER AIR WILL ALSO SPREAD INTO THE REGION...WITH MINIMUM
RH VALUES NEAR OR JUST BELOW 15 PERCENT FOR A FEW HOURS THIS
AFTERNOON. CURRENT INDICATIONS ARE THAT WIND SPEEDS WILL REMAIN
MARGINAL ENOUGH TO PRECLUDE RED FLAG WARNING ISSUANCE ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...NORTHWEST PERMIAN BASIN...AND DAVIS
MOUNTAINS/UPPER TRANS PECOS REGION THIS AFTERNOON. LIKEWISE...COOLER
TEMPERATURES SHOULD KEEP MINIMUM RH VALUES ABOVE 15 PCT IN THE
GUADALUPE MOUNTAINS. HOWEVER...RH NEAR 15 PCT AND 20 FT WIND SPEEDS
NEARING 20 MPH FOR A BRIEF PERIOD THIS AFTERNOON WILL KEEP FIRE
WEATHER CONCERNS ELEVATED ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND
PORTIONS OF THE UPPER TRANS PECOS REGION AND WESTERN PERMIAN BASIN
THIS AFTERNOON.

IT APPEARS THE NEXT POTENTIAL CRITICAL FIRE WEATHER DAY WILL BE
WEDNESDAY. MID LEVEL WINDS WILL STRENGTHEN AROUND THE BASE OF AN
UPPER TROUGH EJECTING OVER THE NORTHERN ROCKY MOUNTAINS...LIKELY
BRINGING A RETURN TO VERY WINDY CONDITIONS IN THE GUADALUPE AND
DAVIS MOUNTAINS...WITH 20 FT WINDS ALSO INCREASING OVER THE
SOUTHEAST NEW MEXICO PLAINS...AND PORTIONS OF THE UPPER TRANS PECOS
REGION AND THE PERMIAN BASIN. LIKEWISE...VERY DRY AIR /SURFACE
DEWPOINTS IN THE SINGLE DIGITS TO LOW TEENS/ MAY ALLOW MINIMUM RH
VALUES TO DROP TO NEAR 10 PCT ACROSS THESE LOCATIONS. GIVEN LOW
CONFIDENCE ON LOCATION OF STRONGER WIND SPEEDS...WILL HOLD OFF ON
FIRE WEATHER HEADLINES FOR WEDNESDAY ATTM...BUT A FIRE WEATHER WATCH
MAY BE NEEDED WITHIN THE NEXT 12-24 HOURS FOR PORTIONS OF THE AREA
WEDNESDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

21/72
Hazardous weather outlook, Nov 22, 3:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CST MON NOV 22 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
430 AM CST MON NOV 22 2010 /330 AM MST MON NOV 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS OF 35 TO 45 MPH WITH A FEW GUSTS UP TO 70
MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THROUGH LATE THIS
AFTERNOON. A HIGH WIND WARNING REMAINS IN EFFECT THROUGH 5 PM MST.

FIRE WEATHER CONCERNS WILL REMAIN ELEVATED ACROSS THE NORTHWESTERN
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS AND THE UPPER
TRANS PECOS REGION THIS AFTERNOON...AS DRY AND BREEZY CONDITIONS
CONTINUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS REGION
WEDNESDAY. WINDY AND DRY CONDITIONS MAY ALSO BRING A RETURN TO
CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST NEW MEXICO AND
PORTIONS OF WEST TEXAS WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 22, 5:00 AM MST to 1:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

Persistent strong westerly flow aloft resulted in high winds in portions of the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
November 22, 9:51 AM MST to 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Persistent strong mid level westerly winds resulted in a few hours of high winds in Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264542, 264541.